Alert archive / North Carolina / Wind Advisories in 2014
Wind Advisory 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 26, 2014, 3:42 AM EDT for Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2014, 3:42 AM EDT (07:42 UTC)
- Expired
- Mar 26, 2014, 10:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WWUS71 KRNK 260742 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 342 AM EDT WED MAR 26 2014 ...STRONG WIND GUSTS AND COLD TEMPERATURES THIS MORNING... .STRONG GRADIENT WILL EXIST BETWEEN STORM OFF THE EAST COAST AND HIGH PRESSURE CENTERED OVER THE MISSISSIPPI VALLEY THIS MORNING. THIS WILL ALLOW FOR WINDS TO GUST FROM THE NORTHWEST AS HIGH AS 50 MPH...MAINLY IN THE HIGHER ELEVATIONS OF NORTHWEST NORTH CAROLINA...AND INTO THE GRAYSON HIGHLANDS. WINDS WILL STAY UP THROUGH THE DAY...BUT THE STRONGEST GUSTS WILL OCCUR THROUGH 10 AM. NCZ001-018-VAZ015-261400- /O.NEW.KRNK.WI.Y.0011.140326T0742Z-140326T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 342 AM EDT WED MAR 26 2014 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EDT THIS MORNING. * LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA...AND THE GRAYSON HIGHLANDS. * HAZARDS...STRONG WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...UNTIL 10 AM. * IMPACTS...THE STRONG WINDS WILL BRING DOWN SMALL LIMBS AND BLOW AROUND ANY LOOSE OUTDOOR FURNITURE OR TRASH CANS. HIGH PROFILE VEHICLES WILL ALSO FIND TRAVELING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
1 follow-up statement
542 WWUS71 KRNK 261405 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 AM EDT WED MAR 26 2014 ...WINDS TO DECREASE THROUGHOUT THE DAY... .AS THE CENTER OF AN AREA OF HIGH PRESSURE MOVES INTO THE REGION...WIND SPEEDS WILL TREND LOWER THE REMAINDER OF THE DAY. SOME ISOLATED GUSTS OF 30 TO 35 MPH WILL STILL BE POSSIBLE AT HIGHER ELEVATIONS THROUGH THE EARLY AFTERNOON. NCZ001-018-VAZ015-261515- /O.EXP.KRNK.WI.Y.0011.000000T0000Z-140326T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 1005 AM EDT WED MAR 26 2014 ...WIND ADVISORY HAS EXPIRED... WIND SPEEDS WILL TREND LOWER THROUGH THE REMAINDER OF THE DAY. SOME ISOLATED GUSTS OF 30 TO 35 MPH WILL STILL BE POSSIBLE AT HIGHER ELEVATIONS THROUGH THE EARLY AFTERNOON. $$ DS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 26, 1:20 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 26, 1:20 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT WED MAR 26 2014
.SYNOPSIS...
UPPER LEVEL DISTURBANCE PASSING BY OVER THE AREA EARLY THIS
MORNING EXITS SHORTLY AFTER DAWN. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION THROUGH TODAY INTO WEDNESDAY NIGHT. A WARMING
TREND LATE WEEK AS ANOTHER SYSTEM BRINGS RAIN CHANCES FRIDAY INTO
SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 100 AM EDT WEDNESDAY...
KEEPING BANDS OF SNOW SHOWERS ACROSS SE WV/FAR SW VA/NW NC AS
UPPER SHORTWAVES MOVE FROM THE LOWER OHIO VALLEY INTO THE SRN
APPALACHIANS. THESE NARROW BANDS WILL BE DUMPING CLOSE TO AN INCH
ACROSS PORTIONS OF THE NEW RIVER VALLEY WITH UP TO 2 INCHES IN SE
WV. SPECIAL WX STATEMENT COVERS THIS WELL. THE ACTIVITY WILL
BEGIN DIMINISHING TOWARD DAWN AS THE UPPER LEVEL SYSTEM LIFTS
NORTHEAST...AND OVERFLOW AND MOISTURE LIMIT UPSLOPE. NO OTHER
CHANGES TO THE FORECAST FROM THE PREVIOUS UPDATE.
PREVIOUS VALID DISCUSSION...
ONSET OF DOWNSLOPING WINDS EAST OF THE BLUE RIDGE SHOULD SUPPORT
GRADUAL CLEARING TONIGHT...BUT WITH ABUNDANT UPSLOPING CLOUDS TO
PERSIST FURTHER WEST.
ARRIVAL OF SURFACE RIDGE OF HIGH PRESSURE FROM THE WEST WILL ALLOW
WINDS TO GRADUALLY DIMINISH IN ALL AREAS BY WEDNESDAY AFTERNOON...
ALONG WITH A DISSIPATION OF UPSLOPE CLOUDS. DESPITE GOOD
INSOLATION IN ALL AREAS BY/DURING THE AFTERNOON...TEMPERATURES
WILL REMAIN WELL BELOW SEASONAL NORMALS...PERHAPS NOT REACHING
FREEZING IN MANY OF THE HIGHER ELEVATIONS.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 PM EDT TUESDAY...
WEDNESDAY NIGHT...THE PRESSURE GRADIENT WILL CONTINUE TO SLACKEN AS
AN UPPER LEVEL SHORTWAVE RIDGE BUILDS INTO THE TENNESSEE AND OHIO
VALLEYS. THIS RIDGE AXIS WILL SHIFT EAST OF THE AREA ON THURSDAY AND
PLACE THE REGION UNDER A WARM AIR ADVECTION...SOUTHWEST FLOW REGIME.
FOR OUR AREA...THIS WILL YIELD A PERIOD OF DRY WEATHER AND START A
TREND TOWARD MILDER TEMPERATURES.
THURSDAY NIGHT INTO FRIDAY...OUR REGION WILL CONTINUE TO BE ON THE
WEST SIDE OF THE UPPER RIDGE AND ON THE EAST SIDE OF A DEEPENING
TROUGH ACROSS THE CENTRAL PART OF THE COUNTRY THAT WILL BE MOVING
OUR DIRECTION. THE RESULT WILL BE A STRENGTHENING OF THE MILD
SOUTHERLY FLOW...BUT WITH PRECIPITATION REMAINING TO OUR WEST
THROUGH THURSDAY EVENING.
AFTER MIDNIGHT THURSDAY NIGHT...WE WILL HAVE ENOUGH ISENTROPIC LIFT
WITHIN A REGION OF HIGH MOISTURE FOR SOME PATCHY LIGHT RAIN TO
DEVELOP. TEMPERATURES WILL CONTINUE TO BE ON THE MILD SIDE.
DURING THE DAY FRIDAY...THE UPPER TROUGH WILL MOVE THROUGH THE GREAT
LAKES REGION WHILE ITS ASSOCIATED SURFACE COLD FRONT MOVES INTO AND
THROUGH OUR REGION. WE ARE EXPECTING RAIN SHOWERS TO BE LIKELY TO
WIDESPREAD ACROSS THE AREA DURING THE COURSE OF THE DAY.
FRIDAY NIGHT...THE FRONT WILL STALL ACROSS OR JUST SOUTH OF THE
REGION AS YET ANOTHER UPPER TROUGH/LOW BEGINS TO DEEPEN ACROSS THE
CENTRAL PART OF THE COUNTRY. THE PRESENCE OF THE FRONT AN ENERGY IN
ADVANCE OF THE NEXT SYSTEM WILL HELP MAINTAIN SOME SCATTERED SHOWERS
ACROSS THE REGION...ESPECIALLY THE SOUTHERN HALF OF THE AREA.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1245 PM EDT TUESDAY...
GUIDANCE TRACKS THE UPPER TROUGH AND THE ASSOCIATED SURFACE COLD
FRONT INTO AND THROUGH OUR REGION SATURDAY THROUGH SATURDAY NIGHT.
THE FRONT WILL CROSS THE AREA ON SATURDAY ALONG WITH MODERATE RAIN
SHOWERS. SURFACE BASED CONVECTIVE PARAMETERS OFFER CAPE APPROACHING
1000 J/KG AND LI VALUES NEAR -3. WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING ACROSS THE
REGION. SATURDAY NIGHT...THE COLD FRONT WILL BE EAST OF THE AREA AND
NORTHWEST WINDS WILL START TO INCREASE. THIS WILL ALLOW FOR UPSLOPE
SHOWERS ACROSS SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. THIS WILL BE COINCIDENT TO THE PASSAGE
OF THE PARENT UPPER TROUGH WHICH WILL HELP TO ENHANCE THE IMPACT OF
THE UPSLOPE TO AREAS DOWNSTREAM TO NEAR THE CREST OF THE BLUE RIDGE.
MOST OF THE SATURDAY NIGHT PRECIPITATION WILL BE IN THE FORM OF RAIN
SHOWERS. ENOUGH COLDER AIR WILL ARRIVE LATE SATURDAY NIGHT FOR
CHANGE OVER OR MIX WITH LIGHT SNOW OVER HIGHER TERRAIN NEAR THE I-64
CORRIDOR OF SE WV AND SW VA.
SUNDAY INTO MONDAY...A SHORTWAVE RIDGE WILL QUICKLY BUILD OVER AND
THEN SHIFT EAST OF THE REGION. ITS IMPACT ON OUR WEATHER WILL BE ONE
OF DRY CONDITIONS AND MODERATING TEMPERATURES.
MONDAY NIGHT INTO TUESDAY...MODEL GUIDANCE BETWEEN THE GFS AND ECWMF
SHOWS NOTABLE DIFFERENCE THAT WOULD IMPACT OUR SENSIBLE WEATHER. THE
GFS SOLUTIONS BRINGS A CLIPPER-LIKE SYSTEM THROUGH THE GREAT LAKES
REGION AND INTO PA/NY. THE SOUTHERN EXTENT OF THE ENERGY CLIPS
NORTHERN AND WESTERN PARTS OF THE AREA WITH A FEW RAIN SHOWERS
MONDAY NIGHT...ENDING TUESDAY MORNING. THE ECWMF DEVELOPS MORE A
SLOWER MOVING CLOSED LOW THAT LINGERS ACROSS THE OHIO VALLEY AND MID-
ATLANTIC REGION THROUGH TUESDAY. WILL BE LEANING ON THE SIDE OF
SOLUTION FAVORED BY WPC...ESPECIALLY THE SLOWER AND WETTER ECWMF.
&&
.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
AAS OF 113 AM EDT WEDNESDAY...
NORTHWEST FLOW WILL BE KEEPING SNOW SHOWERS INVOF BLF/LWB/BCB
THROUGH THE NEXT FEW HOURS. HAVE TEMPO GROUPS AT ALL SITES WITH
BANDING GOING ON. SNOW WILL NOT LAST VERY LONG WITH THIS BANDING
BUT WHEN IT DOES OCCUR VSBYS COULD DROP TO AS LOW AS 2SM IF NOT
MORE WITH CIGS STAYING AT OR ABOVE 1KFT ALTHOUGH ALLOWED FOR
LOWER AT BLF GIVEN ELEVATION. WINDS STAYING UP THROUGH THE MORNING
AND SHOULD PICK UP OUT EAST. SNOW DIMINISHES AFTER 12Z AS SYSTEM
LIFTS NORTHEAST. ANY SUB VFR CONDITIONS WILL BECOME VFR AFTER
12-14Z. THE ROA/LYH/DAN TAF SHOULD BE STAYING VFR THROUGHOUT.
VFR CONDITIONS WILL CONTINUE INTO THURSDAY EVENING AS HIGH
PRESSURE BUILDS ACROSS THE REGION. SW FLOW INCREASES BY THURSDAY
AFTERNOON AS HIGH PRESSURE MOVES OFF THE NC COAST AND THE NEXT
COLD FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT SAGS IN
FRIDAY WITH POSSIBLE MVFR CEILINGS AND WIDESPREAD SHOWERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR VAZ015.
NC...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR NCZ001-
018.
WV...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR WVZ043-
045.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WPHazardous weather outlook, Mar 25, 4:01 PM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT TUE MAR 25 2014 NCZ002-VAZ007-009>014-016>020-WVZ042-044-262015- ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-MONROE- 401 PM EDT TUE MAR 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTY SNOW SHOWERS WITH MINOR ACCUMULATIONS WILL CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ015-262015- ASHE-WATAUGA-GRAYSON- 401 PM EDT TUE MAR 25 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY UNTIL 8 AM WEDNESDAY. AN ADDITIONAL 1 TO 2 INCHES OF SNOW EXPECTED ACROSS HIGHER WEST FACING SLOPES. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ043-045-262015- SUMMERS-GREENBRIER- 401 PM EDT TUE MAR 25 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY UNTIL 8 AM WEDNESDAY. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ACROSS HIGHER WEST FACING SLOPES...ESPECIALLY IN WESTERN GREENBRIER COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-058-059-262015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 401 PM EDT TUE MAR 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTY SNOW SHOWERS WITH MINOR ACCUMULATIONS WILL CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-033>035-045>047-262015- ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM- 401 PM EDT TUE MAR 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SPOTTY SNOW SHOWERS WITH MINOR ACCUMULATIONS WILL CONTINUE INTO THIS EVENING. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 26, 3:19 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM SNOW 3 SSW ELK CREEK 36.68N 81.20W
03/26/2014 M6.0 INCH GRAYSON VA TRAINED SPOTTER
SINCE 6PM MAR 25TH
&&
EVENT NUMBER RNK1402052
WHPNearby
Wind Advisories in North Carolina, 2014Wind Advisories in Virginia, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.